I received a call from the Dr today who requested I come back to the office on Monday before eating for more blood work. She sd my tsh is low. Does anybody know what this means & how will this affect my tx.
This happens to some people on interferon treatment; the drugs can induce autoimmune thyroiditis. Your doctor might order further testing; perhaps a full thyroid panel. Depending on severity, they may start you on synthroid, to help even things out. This often self-corrects as treatment is completed, but in a few cases, the patient will require long term synthroid treatment.
I never experienced this myself, so I’m not familiar with the intricacies that are involved. Others here have dealt with this first hand, and are more attuned to the issues involved.
I imagine you might feel better if they can control your thyroid; this might be a positive thing for you.
Low TSH means you are hyper thyroid and high TSH means you are hypo thyroid. Without knowing your actual numbers its hard to say which one you are. Each of them have different symptoms, but extreme fatigue is correlated with hypo and hyper.
Having low TSH will not affect your tx outcome, but it will affect how you feel on tx. Your probably feeling lethargic from the meds and abnormal TSH levels intensifies your lack of energy.
Thyroid problems are managed with a pill called Synthroid, which is taken daily. Once your on it you should better in a few weeks.
Synthroid is a synthetic version of the thyroid hormone, thyroxine T4, when I wrote before that the effect can be a low hormone production,
I mean that this can indicate low hormone production like testosterone, HGH: like low
IGF-1 concentration, DHEA, pregnenolone +. If you don’t feel well or your thyroxine level is low: take also a full hormone control. Many men are indicated with low testosterone and men/woman with low IGF-1 concentration + more.
You need to call him back and ask what the number is then we can tell you maybe a bit more. When I was hyper mine was 0.0. by the time three weeks later I went to get the nuclear imaging scan it was then 6.2 (hypo). I've been on Syntrhoid for five years or so not and it keeps my thyroid around 1 (the goal is a prefect 1 I guess)
Most patients (women) on interferon who develop an autoimmune thyroid issue first are hyper then flip flop and go hypo. Hyper is more dangerous than hypo (although most of us would prefer it because we can eat and eat and lose weight ;)
Many of the symptoms mirror the symptoms of treatment so they are not even recognizable however lethargy, hair loss, weight gain or loss - all common and magnified on treatment.
Google up Hashimoto for hypo and Graves Disease for hyper.
Wishing you the best and that it irons itself on it's own!
Oh yeah...Familiar territory...I was one who was "blessed" with thyroiditis from the interferon during treatment...My TSH dropped very low (nearly unmeasurable) around week #10, and my free T-3s and Free T-4s skyrocketed (I'll double check those Free's -I had a lot of brain fog going on at the time and certain details are still fuzzy...) The down side of being hyperthyroid is that it accelerated the hemolytic anemia, which dropped my white and red blood cell count even lower and jacked up my heart rate and blood pressure to dangerous levels. I had a thyroid storm at one point (week #16?) and ended up in the emergency room. My body temp had hit 102'F (and was still climbing) and my heart rate was 170/min. I was having chest pain and felt pretty horrible. The Dr brought everything back under control with IV Inderol -a blood pressure and heart rate medication, which I stayed on until the thyroiditis calmed, and then "flipped" to hypothyroid (week #22) THEN I was placed on synthroid..The good news is, it took about 6 months after treatment, but my thyroid finally recovered and I am back to normal...Urgh, huh? I'd say my Hep C "dragon" put up a good fight, But I won and have made boots from it's hide! HA! ~Melinda
P.S. What I really wanted to tell you? -Don't screw with the thyroid thing. Talk to your Dr about managing it aggressively with beta blockers if you are hyperthyroid and don't let the Drs talk you into an ablation before you are done with treatment (if at all possible.) Monitor your resting heartrate. Mine was over 100 when I was just laying in bed...My Hepatologist tried to talk me into considering stopping treatment, but everything I had read and everyone on treatment I had talked to, told me their thyroids "flipped" to hypothyroid after about 6-10 weeks and an ablation would have been unnecessary...I was able to finish my 24 weeks of treatment (very anemic, but didn't use rescue drugs) and cleared the Hep C over a year ago...Good luck. I hope I didn't freak you out...
Actually I don't think that number is really that bad my doc aims for me to have a straight 1. Low to me was 0.0 and then they had to put me on synthroid after it went from that to 6.2. I'm pretty sure low is considered under .5 or so so I'm very confused as your number is in the low range or normal I 'think' but....if I was you I would google it up.
Still it's not a very bad number at all, perhaps something else is amiss - double check with your doctor or PA.
hypo = too little
thyroidism = disease of the thyroid
Thus, hypo-thyroidism = a disease of too little thyroid activity
Here I googled up the newer guidelines for you and I don't think you are out of the range at all really, in fact it's a pretty big difference between the older .5 and 5.0 that I was thinking.
"It's now more than six years since the experts have established that this new, narrower TSH normal range of 0.3 to 3.0 is a more accurate one, and recommended that it become the standard of practice. Yet, the dithering continues."
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.